Diabetes Channel
Topics
Medications
Quicklinks
Related Channels

When to Give Glucagon

When is it necessary to give a glucagon injection? Although the best treatment for severely low blood sugar (hypoglycemia) is an intravenous sugar solution, such as glucose or dextrose, extremely low blood sugar can strike at inconvenient times and places. For this type of treatment to be an immediate option, the person usually needs to be in a medical facility already. Thus, if such treatment is not immediately available, glucagon should be given.
 
Once you give a person a glucagon injection, he or she will usually awaken within 15 minutes. As soon as the person is awake and able to eat, it is crucial that he or she be given something to eat, including both a "fast" source of sugar (such as a soft drink) and a "slow source" (such as a sandwich). Be sure to contact the person's healthcare provider right away for further instructions.
 
(Click Glucagon Dosage to learn more about what to do when giving a glucagon injection. This article also explains what to do if the person hasn't responded within 15 minutes of the injection.)
 
Diabetes Tips for Seniors
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.